The use of dipeptidyl peptidase 4 (DPP-4) inhibitors, especially vildagliptin, in patients with diabetes continues to be associated with an increased risk of bullous pemphigoid.
In the most recent evidence, a large retrospective case-control study found patients with diabetes and bullous pemphigoid were more likely to be treated with DPP-4 inhibitors (39%) than patients with diabetes who did not develop the autoimmune skin disease (28%).
The Korean study found the risk of bullous pemphigoid was higher with DPP-4 inhibitors as a group (OR 1.58) or with individual agents – vildagliptin (OR 1.81), sitagliptin (OR 1.70) and linagliptin (OR 1.64).
As with earlier studies, the association between DPP-4 inhibitors and bullous pemphigoid was strongest in males rather than females (OR 1.91 v 1.24) and in patients younger than 75 years compared to older patients (OR 1.76 v 1.50).
The study also found a gradual increase in the number of patients newly diagnosed with bullous pemphigoid (BP) during the study period from 2012 to 2016.
“The number of patients with diabetes and BP more than doubled from 77 in 2012 to 206 in 2016. The proportion of patients with diabetes among all patients with BP increased from 0.18 in 2012 to 0.33 in 2016,” the JAMA Dermatology study said.
“According to these results, we hypothesized that the increased proportion of diabetes in patients with BP might be attributable to the use of DPP-4 inhibitors.”
An accompanying editorial by Australian dermatologists Dr Asli Temel and Professor Dedee Murrell said the study added to the growing body of evidence for the association between anti-diabetic agents and drug-induced bullous pemphigoid.
A recent Israeli study found a three-fold increased risk of bullous pemphigoid in patients with diabetes being treated with DPP-4 inhibitors.
It suggested discontinuation of DPP-4 inhibitor treatment should be considered when bullous pemphigoid is diagnosed.
“Earlier recognition of pemphigoid in patients 60 years or older hopefully will lead to faster remission with less toxic therapies,” Dr Temel and Professor Murrell said.
“We do not know if ceasing gliptin therapy will reverse the bullous pemphigoid or if, once it develops, it is irreversible.”